Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 91, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 19, 2001, 1:36 PM MDT for Albany County, Wyoming. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 19, 2001, 1:36 PM MDT (19:36 UTC)
- Expired
- Aug 19, 2001, 2:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 59 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 1:36 PM MDT | Hail 1 | Laramie, WY | Hail cracked windshields east of Laramie, WY. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 3311 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
176 WUUS55 KCYS 191937 SVRCYS WYC001-192000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 136 PM MDT SUN AUG 19 2001 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ALBANY COUNTY IN SOUTHEAST WYOMING THIS DOES NOT INCLUDE THE CITY OF LARAMIE * UNTIL 200 PM MDT * AT 127 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE THUNDERSTORM 10 MILES EAST OF LARAMIE...MOVING SOUTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE VEDAUWOO AND BUFORD IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. THIS STORM PRODUCED HAIL ONE INCH IN DIAMETER NEAR THE LINCOLN MONUMENT ABOUT 10 MILES SOUTHEAST OF LARAMIE. BANN WCJIN-WYSE LAT...LON 4141 10559 4125 10569 4104 10529 4129 10529
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:48 AM MDT, 10 hours 48 minutes earlier.
Area forecast discussion, Aug 19, 2:48 AM MDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 248 AM MDT SUN AUG 19 2001 SHORTWAVE TROUGH EXITING THE NEBRASKA PANHANDLE EARLY THIS MORNING. THERE WAS ENOUGH LIFT AND MOISTURE ABOVE 500 MB TO PRODUCE WIDELY SCATTERED HIGH BASED SHOWERS AND THUNDERSTORMS...MORE THAN WAS ANTICIPATED AT THIS TIME SATURDAY. EVEN A VERY INTERESTING HEAT BURST IN KCYS AROUND 06Z FROM A WEAKENING STORM. COULD BE A REPEAT OF SATURDAYS ACTIVITY LATER THIS AFTERNOON AND EARLY NIGHTTIME AS MODELS DEPICT A SHORTWAVE TROUGH OVER NEVADA EARLY THIS MORNING MOVING OVER THE CWA DURING THE EVENING. THIS FEATURE IS NOT AS WELL DEFINED CURRENTLY ON SATELLITE IMAGERY AS THE ONE NOW EXITING WAS AT THIS TIME SATURDAY. THE AVN SEEMED TO HAVE THE BEST HANDLE ON THE SHORTWAVE TROUGH LEAVING OUR AREA EARLY THIS MORNING AND SO WILL FOLLOW FOR TIMING OF PRECIPITATION. UPPER LEVEL DIVERGENCE WILL ALSO BE OVER THE AREA LATE THIS AFTERNOON THROUGH LATE EVENING. SURFACE DEW POINTS HAVE BEEN INCREASING THIS MORNING OVER MANY LOCATIONS...BUT SHOULD BE SHALLOW AND MIX SOME DURING THE DAY. MOST OF THE MOISTURE WILL STILL ABOVE 500 MB DURING THAT TIME...SO STRONG WIND GUSTS WILL BE THE PRIMARY THREAT FROM A WIDELY SCATTERED COVERAGE OF SHOWERS AND STORMS MAINLY IN SOUTHEAST WYOMING. SPC HAS PLACED THE SOUTHERN NEBRASKA PANHANDLE IN A SLIGHT RISK OF SEVERE AREA FOR THE AFTERNOON AND EVENING...BUT DUE TO SHALLOWNESS OF THE HIGHER SURFACE DEW POINTS...BELIEVE THAT THE SEVERE THREAT WILL BE LOW. MODELS...ESPECIALLY THE AVN THEN DEPICTS A STRONGER SHORTWAVE TROUGH FOR MONDAY...WITH TIMING SIMILAR TO THAT OF SATURDAY AND TODAY. WILL CONTINUE THE MENTION OF SCATTERED POPS FOR MONDAY. UPSTREAM SURFACE PACIFIC COLD FRONT MOVES THROUGH ON MONDAY PER THE AVN WITH THE PASSAGE OF THE SHORTWAVE TROUGH. OTHER MODELS KEEP THE FRONT TO OUR NORTH. HIGH TEMPERATURES WILL COOL SOME ON MONDAY...AT LEAST DUE TO MORE CLOUD COVER. FOR TODAY...THE TEMPERATURES WILL STILL BE VERY WARM AND SIMILAR TO THOSE OF SATURDAY. .CYS... WY...NONE. NE...NONE. WEILAND
In the hours before
Special weather statement, Aug 19, 10:00 AM MDT, 3 hours 36 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-191900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1000 AM MDT SUN AUG 19 2001 SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND EVENING OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE. A SERIES OF WEAK DISTURBANCES WILL ROTATE AROUND A LARGE AREA OF HIGH PRESSURE OVER THE FOUR CORNERS...AND ACROSS SOUTHERN WYOMING THROUGH THIS EVENING. WITH DAYTIME HEATING...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE. WITH ONLY HIGH LEVEL MOISTURE PRESENT ACROSS THE REGION...ANY THUNDERSTORMS THAT DEVELOP WILL BE HIGH BASED AND LOW RAIN PRODUCERS. A FEW SHOWERS AND STORMS WILL DEVELOP DURING THE AFTERNOON HOURS FROM THE LARAMIE RANGE WESTWARD...WITH AN ISOLATED STORM POSSIBLY MAKING IT EAST OF THE MOUNTAINS BY LATE IN THE DAY OR EARLY EVENING. BECAUSE THE STORMS WILL BE HIGH BASED...THE MAIN THREAT WILL BE GUSTY WINDS OF 40 TO 50 MPH. DRY LIGHTNING WILL ALSO BE A CONCERN GIVEN THE DRY GRASSES ACROSS THE REGION. THUNDERSTORMS WILL MOVE TO THE EAST AT 20 TO 25 MPH. JK WCJIN-WYSE-WYNE
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.